Kentucky, 2010

Flash Flood and Flood in Kentucky, May 15 to 16, 2010

May 15 to 16, 2010 · NWS JKL · 19 events in 9 counties and zones

A nearly stationary cold front draped across northern TN, isentropic lift over the boundary, and a moist and unstable air mass were the culprits for severe weather on May 15th across portions of eastern KY. Hail once again was the primary severe weather event reported to the weather office, with hail ranging in size from dimes to golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A nearly stationary cold front draped across northern TN, isentropic lift over the boundary, and a moist and unstable air mass were the culprits for severe weather on May 15th across portions of eastern KY. Hail once again was the primary severe weather event reported to the weather office, with hail ranging in size from dimes to golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 15, 1:28 PM EST, 57 minutes earlier.

Area forecast discussion, May 15, 1:28 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
228 PM EDT SAT MAY 15 2010

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

CURRENT RADAR HAS ISOLATED TO SCT SHRA/TSRA SURGING NE TOWARD ERN KY.
FIRST SHRA ALREADY MOVING INTO WAYNE CO WITH STRONGER STORMS TO OUR
SW. SFC BNDRY RUNNING THE LENGTH OF THE STATE WILL BECOME THE FOCAL
FOR ADDITIONAL DEVELOPMENT WITH THE MAJORITY OF THE STORMS REMAINING
IN THE SRN HALF OF OUR CWFA. BUFR SKEWT INDICATING A BRIEF PERIOD
THIS AFTERNOON WITH THE POTENTIAL FOR SVR STORMS FROM THE TN BORDER
TO AROUND THE HAL ROGERS PARKWAY. THE INSTABILITY WILL DIMINISH
RAPIDLY WITH THE SETTING SUN AND EXPECT MOST PCPN TO DIMINISH AS
WELL. SHORT TERM MODELS ALL INDICATE AN AREA OF LOW PRESSURE MOVING
FROM THE RED RIVER... THRU WRN TN TO ERN KY OVER THE NEXT 48 HR.
DETAILS BECOME A BIT HAZY BUT THE PATTERN REMAINS WITH A SURGE OF
MOISTURE AND PCPN AS THE LOW PRESSURE RIDES UP THE FNTL BNDRY AND
BRINGS LIKELY PCPN TO THE AREA FOR SUN AND SUN NIGHT. MODELS ARE ALSO
IN GOOD AGREEMENT FOR TEMPS AND HAVE USED A BLEND OF NAM/GFS MOS
NUMBERS WHICH LOWERED TEMPS FOR SUN DUE TO CLOUD COVER AND INCREASING
PCPN IN THE AREA.

.LONG TERM.../MONDAY THROUGH SATURDAY/...UPDATED

NOT MANY CHANGES NEEDED FOR DAYS 4-7 OF THE LATEST FORECAST. PICKED
UP THE FORECAST BEGINNING 18Z MONDAY. GFS AND ECWMF STILL IN PRETTY
GOOD AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN FOR
MONDAY AND TUESDAY. THE PREVIOUS 2 RUNS OF MEXMOS STILL HAVE AT
LEAST LIKELY POPS FOR MONDAY AND MONDAY NIGHT...SO THIS TREND WAS
CONTINUED IN THE GRIDS...WITH CONTINUED SUPPORT FROM THE LATEST
FORECAST SOUNDINGS AND TIME HEIGHT CROSS SECTIONS. TEMPERATURES WERE
ALSO TWEAKED ONLY SLIGHTLY ACROSS THE BOARD...CONTINUING THE TREND
OF COOLER DAYTIME HIGHS ACCOUNTING FOR CLOUD COVER AND PRECIPITATION
EXPECTED MONDAY AND TUESDAY. FROM WEDNESDAY ONWARD THE SITUATION
BECOMES A BIT MURKIER...AS THE MODELS BEGIN TO DIVERGE A SOMEWHAT.
WITH THAT IN MIND...DECIDED NOT TO MAKE ANY MAJOR CHANGES TO THE
FORECAST AFTER TUESDAY NIGHT BASED ON THE AMOUNT OF UNCERTAINTY. THE
PREVIOUS FORECAST SEEMED REASONABLE ENOUGH AS IS. OTHER THAN THAT
THE FORECAST WAS IN GOOD SHAPE OVERALL.

&&

.AVIATION.../18Z TO 18Z/

SFC BOUNDARY IS HARD TO LOCATE BUT SFC OBS INDICATE IT IS LOCATED THE
LENGTH OF THE COMMONWEALTH FROM AROUND PKB TO HOP. SOUTH OF THIS
BNDRY WE EXPECT SHRA/TSRA THIS AFTERNOON WITH SOME STORMS BECOMING
STRONG WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ACTIVITY SHOULD
DIMINISH RAPIDLY WITH THE SETTING SUN. EXPECT SOME RESTRICTIONS TO
VSBY EARLY SUN MORNING... ESPECIALLY AT LOZ/SME IF THEY GET ANY
ADDITIONAL PCPN TO ADD TO THEIR ALREADY ELEVATED HUMIDITY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM...AR
AVIATION...DUSTY
Hazardous weather outlook, May 15, 4:05 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT SAT MAY 15 2010

KYZ058-068-069-079-080-083>088-109>118-120-161100-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-PIKE-
505 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO LESS THAN 1/4 MILE. FOG
WILL BE BURNING OFF BY 9 AM.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN
THREAT BEING HAIL...HOWEVER SOME STRONG WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGE TO CALL IN ANY REPORTS OF SEVERE THUNDERSTORMS.

KYZ044-050>052-059-060-104-106>108-119-161100-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MARTIN-
505 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The Knoxville radar (KMRX), 132 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Wayne

When
May 15, 2:25 PM EST to 2:35 PM EST
Where
Wayne County, 1 mi E of Parmleysville
Measured
1 in hail
Reported by
Public
Coordinates
36.680, -84.732

Hail, Wayne

When
May 15, 3:58 PM EST to 4:08 PM EST
Where
Wayne County, 12 mi NE of Monticello
Measured
1 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
36.953, -84.677

One inch hail and a downed tree were reported at Betsey.

Hail, Wayne

When
May 15, 4:16 PM EST to 4:26 PM EST
Where
Wayne County, 7 mi W of Monticello
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.830, -84.957

Quarter size hail fell at Murl.

Hail, Wayne

When
May 15, 4:22 PM EST to 4:32 PM EST
Where
Wayne County, 9 mi W of Monticello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.830, -84.993

Quarter size hail fell in the Cabell area.

Thunderstorm Wind, Pulaski

When
May 15, 4:40 PM EST to 4:50 PM EST
Where
Pulaski County, White Lily
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.070, -84.450

One tree was blown down in the White Lily area.

Hail, Lee

When
May 15, 4:54 PM EST to 5:04 PM EST
Where
Lee County, Belle Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.570, -83.750

A retired NWS employee reported half dollar size hail in Belle Point.

Hail, Jackson

When
May 15, 5:01 PM EST to 5:11 PM EST
Where
Jackson County, Hisel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -84.080

Golf ball size hail fell in Hisel.

Thunderstorm Wind, Rockcastle

When
May 15, 5:12 PM EST to 5:22 PM EST
Where
Rockcastle County, 3 mi SE of Mt Vernon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.319, -84.311

Several 6-8 inch diameter tree tops were blown down a trained spotters house along with his neighbor.

Hail, Bell

When
May 15, 5:20 PM EST to 5:30 PM EST
Where
Bell County, Frakes
Measured
1.25 in hail
Reported by
Public
Coordinates
36.630, -83.920

The friend of a trained spotter reported that half dollar size hail fell in Frakes.

Hail, Jackson

When
May 15, 5:31 PM EST to 5:41 PM EST
Where
Jackson County, Kerby Knob
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.520, -84.120

Ping pong ball size hail fell at Kerby Knob.

Thunderstorm Wind, Jackson

When
May 15, 5:35 PM EST to 5:45 PM EST
Where
Jackson County, 1 mi S of Clover Bottom
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.486, -84.150

A tree was blown down on Highway 1955 1 mile south of Clover Bottom.

Hail, Bell

When
May 15, 5:50 PM EST to 6:00 PM EST
Where
Bell County, Middlesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.600, -83.720

Hail, Clay

When
May 15, 5:50 PM EST to 6:00 PM EST
Where
Clay County, 1 mi NE of Barcreek
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -83.617

Thunderstorm Wind, Bell

When
May 15, 5:55 PM EST to 6:05 PM EST
Where
Bell County, Middlesboro
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.600, -83.720

Two good sized trees were blown down in city limits. There was also ankle deep water on most streets and parking lots.

Flash Flood, Bell

When
May 15, 6:12 PM EST to 8:00 PM EST
Where
Bell County, 0.95 mi NNE of Edgewood to 1.07 mi WSW of Paramount
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.633, -83.765

The Kentucky State Police reported that Highway 25E had a foot of water flowing across all 4 lanes about 1.5 miles north of the TN line.

Thunderstorm Wind, Breathitt

When
May 15, 6:43 PM EST to 6:53 PM EST
Where
Breathitt County, 3 mi NW of Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.581, -83.419

A large tree was blown down on Oakwood Dr in Wolverine.

Thunderstorm Wind, Breathitt

When
May 15, 6:50 PM EST to 7:00 PM EST
Where
Breathitt County, 4 mi ENE of Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.572, -83.313

A tree was blown down along Hwy 30. Another large tree was also blown down onto a sign at the intersection of Hwy 30 and Airport Rd.

Hail, Letcher

When
May 15, 7:20 PM EST to 7:30 PM EST
Where
Letcher County, Seco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -82.720

Flood, Bell

When
May 15, 9:00 PM EST to May 16, 6:40 AM EST
Where
Bell County, 0.11 mi WNW of Calvin to 0.31 mi NNE of Hutch
Cause
Heavy Rain
Property damage
$4,000
Reported by
Public
Coordinates
36.720, -83.622

Route 1344 was covered with water in most areas with some trees down as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228236, 228237, 228238, 228240, 228265, 228252, 228245, 228246, 228249, 228250, 228267, 228251, 228268, 228255, 228258, 228260, 228270, 228271, 228262.